Hail, Garza
- When
- April 5, 8:16 PM CST
- Where
- Garza County, 8.93 mi ENE of Justiceburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.060, -101.050
No damage was reported.
Scattered to numerous thunderstorms developed early this evening across the southern South Plains and moved north and northeast. Instability and wind shear increased considerably after sunset and allowed a couple of these storms to become severe with sporadic hail, torrential rains, and one destructive downburst that caused an estimated $300K in damage to the city of Jayton (Kent County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered to numerous thunderstorms developed early this evening across the southern South Plains and moved north and northeast. Instability and wind shear increased considerably after sunset and allowed a couple of these storms to become severe with sporadic hail, torrential rains, and one destructive downburst that caused an estimated $300K in damage to the city of Jayton (Kent County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 5, 5:52 PM CST, 2 hours 24 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 652 PM CDT Fri Apr 5 2019 .AVIATION... Scattered TSRA just SW-W of LBB will continue developing and moving north through early evening, before a more considerable round of TS arrives in the 9-11 PM time frame. Some TS will be severe with downbursts and hail. After TS affects all terminals tonight, MVFR to perhaps IFR ceilings are likely at all sites before drier SW winds overspread the Caprock toward midday. At CDS, there is a slim chance for additional TS tomorrow afternoon near a dryline, but prospects for this are too low at this time. && .PREV DISCUSSION... /issued 243 PM CDT Fri Apr 5 2019/ DISCUSSION... The main weather impacts will be the potential for severe thunderstorms this evening into overnight and strong winds on Wednesday. The shortwave trough responsible for tonight's weather is currently over northwestern Mexico and will quickly move east. Ahead of this trough cloud coverage has increased and southerly winds are brining up dewpoints in the mid 40s to mid 50s this afternoon. By this evening upper level flow is very divergent and 850mb winds will increase around 00Z with surface convergence over the South Plains. Hi-res models have backed off some on early showers but have two main rounds later. Both the HRRR and RAP have storms initiating southwest of Lubbock around 00-01Z then moving northeast in a bowing line. Then another round starts around 08Z further south and moves northeast. With good instability and minimal CIN, expect storms to become strong with hail up to 2 inches and winds to 70 mph possible. As 850mb winds increase after 00Z, shear also increases with longer and more curved hodographs so tornadoes will also be a possibility. Storms will continue through the night and may not clear the eastern counties until after 10-11Z. Have also increased PoPs in the Rolling Plains Saturday morning to account for any lingering rain. The upper level trough will continue to move east through the weekend. A weak cold front will move through on Sunday morning dropping highs a few degrees. Upper level ridging will build early next week leading to above normal temperatures and highs will reach the upper 80s to low 90s by Tuesday. As the next trough approaches on Wednesday the pressure gradient will tighten significantly resulting in a windy day. Have gone on the higher end of guidance with winds 25-30 kts but did not go as highs as the MOS guidance of 45kts. Depending on how much rain we get tonight, above normal temps and high winds may lead to fire weather concerns on Wednesday. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 93
Hazardous Weather Outlook National Weather Service Lubbock TX 1128 AM CDT Fri Apr 5 2019 TXZ021>044-060430- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1128 AM CDT Fri Apr 5 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight A slight risk of severe thunderstorms is forecast over much of the South Plains and Rolling Plains this evening through the overnight hours. Numerous thunderstorms are expected to develop this evening over the South Plains and spread across the Rolling Plains and southern Texas Panhandle through the overnight hours. This activity should form into one or more clusters or lines of thunderstorms. Some of these storms will be severe, capable of producing 2 inch diameter hail, wind gusts to 65 mph and isolated tornadoes. In addition, locally heavy rainfall may create minor flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very strong westerly winds may develop on Wednesday, lofting blowing dust and creating elevated or critical fire weather.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
656 PM CDT FRI APR 05 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST WOLFFORTH 33.51N 102.01W
04/05/2019 M59 MPH LUBBOCK TX EMERGENCY MNGR
&&
EVENT NUMBER LUB1900198
JWJThe Lubbock radar (KLBB), 97 km away, was scanning. The volume nearest the first event began at 02:16 UTC.
5 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
No damage was reported.
A swath of hail up to nickel size fell across southwest Lubbock. No evidence of damage occurred.
No damage was reported.
No damage was reported.
No damage was reported.
A downburst caused widespread damage to structures, trees, and about one dozen power poles in and around Jayton. Photos provided by the local Emergency Manager indicated numerous homes sustained mostly light roofing damage, although two homes completely lost their roofs. A few homes had west-facing windows blown out from airborne gravel and stones. Several trees were completely uprooted by these fierce straight line winds. Damage to structures was further compounded by waves of heavy rain overnight that caused water damage to walls, flooring, and personal property. An initial loss estimate of $300K was assigned for all damages.
Several rounds of thunderstorms late this night deposited between three and five inches of rain in a few hours over a large swath of eastern Garza County. Low lying sections of Highway 84 were reported by TX-DoT to have standing water of several inches deep.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805987, 805988, 805989, 805990, 805991, 805992, 805994.